RN

Black Box Warnings: What they mean to you and your patients

Staying current on medication issues challenges all professionals.  The “Black Box” Warning also called the “BBx,” is the U.S. Food and Drug Administration’s (FDA) sternest warning about a medication or product. A Black Box Warning indicates that the medication, even when taken as directed, carries with it a high risk of very significant adverse effects.

Even medications that may be familiar to you, given many times, may carry a Black Box Warning. Each patient must be carefully evaluated before being given the drug in that particular clinical situation.

Droperidol is one example of a drug that carries a BBx Warning.  Droperidol is a drug that was commonly used in low doses prophylactically prior to surgery or for post-operative nausea and vomiting. In 2001, the FDA added a Black Box warning for Droperidol.   Although controversial, the message to prescribers was clear: evaluate your patients carefully for cardiac risk factors when giving droperidol at any dose, especially in terms of prolonged QT intervals, as droperidol can prolong the QT interval, adding to the risk for R on T phenomena, torsade de pointes, or other lethal ventricular arrhythmias.   Now, the FDA recommendation is for a 12 lead EKG to be done prior to administration and cardiac monitoring to take place for 2-3 hours after administration of the drug. 

Like droperidol, other familiar medications we have routinely administered have found their way to BBx status.  It’s a great reminder not to become complacent just because the drug is familiar.  Each of our patients presents with unique medical issues and requires diligence from the entire healthcare team to select the best medication options for each patient.